TUESDAY, Dec. 1 (HealthDay News) -- High-dose statin treatment reduces the incidence of serious cardiovascular events in patients with acute coronary syndromes who have undergone percutaneous coronary intervention (PCI), according to a study in the Dec. 8 issue of the Journal of the American College of Cardiology.
C. Michael Gibson, M.D., from Beth Israel Deaconess Medical Center in Boston, and colleagues analyzed data from a clinical trial involving 2,868 patients with acute coronary syndromes who had undergone PCI before being randomly assigned to 80 mg atorvastatin or 40 mg pravastatin daily.
The researchers found that patients taking 80 mg atorvastatin had a significantly lower incidence of all-cause mortality, myocardial infarction, unstable angina leading to hospitalization, revascularization after 30 days, and stroke (21.5 versus 26.5 percent; hazard ratio, 0.78). The incidence of target vessel revascularization (TVR) was also significantly lower in this group (11.4 versus 15.4 percent), even after adjusting for low-density lipoprotein cholesterol and C-reactive protein levels (hazard ratio, 0.74). In contrast, the lower incidence of non-TVR in this group was no longer significant after adjusting for the same factors (hazard ratio, 0.92).
"Among patients with acute coronary syndromes who undergo PCI, intensive statin therapy reduces major adverse cardiovascular events compared with moderate-dose statin therapy," Gibson and colleagues conclude. "The reduction in the incidence of TVR was independent of low-density lipoprotein cholesterol and C-reactive protein lowering and may therefore be due, at least in part, to a pleiotropic effect of high-dose statin therapy."
The study was partly supported by a grant from Bristol-Myers Squibb and Daiichi Sankyo. Two authors reported financial and advisory relationships with pharmaceutical companies.
Copyright © 2009 ScoutNews, LLC. All rights reserved.
|Previous: Southern Residence Linked to Increased Stroke Mortality||Next: RSNA: Remote Diagnosis Feasible for Acute Appendicitis|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community